FDA Finds Rare Skin Reactions to Tylenol

ST. LOUIS (KMOX) – The Food and Drug Administration warns a popular fever and pain reliever can cause rare but serious skin reactions.

Acetaminophen, one of the most widely-used medicines in the U.S. and best known by one of its brand names, Tylenol, brought about skin problems in some very rare cases.

“From 1969 to 2012, they found 107 cases of these skin issues,” Matt Pitlik with the St. Louis College of Pharmacy explains. “However, it took that long to find that many cases in the millions and millions of people who have taken acetaminophen so far.”

While the odds of contracting such problems are rare, Pitlik says it’s worth knowing the signs anyway.

“You want to look for blisters and very, very red skin. Those are the two main signs, the two bad conditions that can happen,” he said. “It doesn’t look like hives, it doesn’t really itch all that much, but it can be very blistered and very red skin.”

Pitlik says he will continue recommending the drug for his patients and family.

Other drugs used to treat fever and pain, such as non-steroidal anti-inflammatory drugs ibuprofen and naproxen, already carry warnings about the risk of serious skin reactions.

Comments

One Comment

Leave a Reply

Fill in your details below or click an icon to log in:

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

More From CBS St. Louis

Live Inspired
KMOX Podcasts

Listen Live